Overcoming Inner-Obstacles to Exploration One Day Online Meditation Retreat
- Date: Sat 2nd January 2021
- Cost: Sliding scale
- Instructor: Cedric Reeves
We will learn about healing our deep attachment conditioning with a special emphasis on improving our abilities to explore life and find what is personally meaningful.
- One-day Online Retreat: Lecture, Q&A, and 5-6 hours of meditation. Ten and a half hours total.
- Live online sessions: The live sessions will be hosted on Zoom. An email with the zoom links will be sent to you after you have registered.
- Q&A: There will be opportunity to ask questions during the Q&A section.
- View at your own pace: The event will be recorded and sent out to registered participants for viewing on their own schedule.
- Partial attendance is fine - However you get best results if you attend all sessions.
- Late Starts: You can join even after it has started. We will send you the recordings and you will be able to catch up and watch on your own schedule.
What to Expect:
This retreat will focus on working through negative early attachment conditioning especially as it relates to exploration and self-development. We will approach this from attachment theory and attachment repair perspectives. The attachment repair will be done primarily through guided meditations along with relevant psycho-education
Attachment Theory describes on the earliest phases of our psychological development. It describes the behaviors of the infant from ages 6 to 24 months when it ventures away from the caregiver to explore and then goes back to seek safety, affection, and care from the ‘secure base’.
When the ‘secure base’ isn’t entirely secure or when our explorations are for other reasons truncated by the caregivers our exploratory capacities and self development are undermined. Addressing these issues is best done directly through direct attachment repair work.
The retreat’s structure is set up such to help us heal common aspects of disordered attachment conditioning. There will be four guided meditation sessions focused the four Schemas of “Schema Domain” of “Impaired Autonomy and Performance” These four Schemas all related back directly to the exploration end of attachment conditioning.
According to Jeffery Young “An early maladaptive schema is a pervasive self-defeating or dysfunctional theme or pattern of memories, emotions, and physical sensations, developed during childhood or adolescence and elaborated throughout one’s lifetime, that often has the form of a belief about the self or the world.” Jeffrey Young also calls the schemas “life traps”. We will work towards healing and dismantling them in this retreat!
We will primary use the Ideal Parent Figure Protocol (IPF) to do this. The IPF was developed by meditation teacher and psychotherapist Dr. Dan Brown. The IPF was designed to heal early attachment conditioning.
Guided meditation will be the main focus of the program. There will be ample opportunity to ask questions and share whatever you feel comfortable with. There will be no pressure to do so; passive participation is perfectly fine.
Details about modalities
Having emotionally corrective experiences forms the core of Ideal Parent Figure Protocol and the experiential techniques in Schema Therapy.
Preliminary research into IPF and extensive research into Schema Therapy indicate that both are more effective than standard talk therapy for people with grave psychological disorders like disorganized attachment, personality disorders, treatment resistant depression and anxiety, and substance abuse issues.
To this point, schema therapy was developed by Jeffrey Young in response to seeing how traditional Beckian Cognitive Behavioral Therapy (CBT) was ineffective for patients with more serious disturbances like personality disorders.
Similarly, IPF has been shown to be effective with very serious conditions like Borderline Personality Disorder, and Dissociative Identity Disorder etc.
Said differently, the techniques and frame works used in this retreat are very effective even for difficult psychological disturbances.
Retreat Structures: Schemas, Psycho-Education and Guided Meditations
We will do psycho-education and reparative meditations on each the following schemas:1
- Vulnerability to Harm and Illness
- Enmeshment/Undeveloped Self
We will start with a brief lecture on attachment theory, attachment repair, Ideal Parent Figure Protocol (IPF), and Schema Therapy. Then, before each Schema oriented meditation guidance, we will do a brief psycho-education on that particular schema drawing both from Jeffrey Young’s Schema Theory and Attachment Theory.
Guided meditation will be the primary means for working through the schemas. We will be taking an attachment theory based re-parenting approach in the guided meditation. These meditations will give us corrective emotional experiences. These will help us remap the ‘internal working model of attachment’.
We will apply each of these meditations to each the six schemas listed above:
- Ideal Parent Figure Protocol (IPF). Here we have imagined ideal parents re-parent us around the schema in question. This gives us the corrective emotional experience we need to heal and thrive.
- Tong Len, a Tibetan Buddhist compassion meditation. This will help us cultivate compassion generally and also particularly around the schema in question. Moreover, by considering how others suffer with the same schemas we will see how we are not alone in our difficulties. This helps to normalize the painful experience of the schemas. Moreover, compassion around our shared difficulties further builds solidarity and a sense connection with others.
- Positive Opposite meditation will open up our imagination to see how we can move past our schema “life traps” and open up to the positive opposite of our schemas. Thereby we see new and better possibilities for our lives. That helps us actually change the behaviors towards the positive;
- Mentalization exercises. Mentalization, also known as meta-cognition is the ability to reflect on your own and others’ mental states. This helps us understand the motivations that drive behavior. Weak mentalization abilities are correlated with poorer functioning in life, and psychological disorders like personality disorders, depression, anxiety disorders, and substance abuse disorder. Strong mentalization is a hallmark of robust mental health. Understanding your own and others mental states helps to develop confidence in making sense out of the world and your experience of it. All the guided meditations will be peppered with instructions that encourage looking back at one’s own mind state and the mind states of others. This will improve our mentalization abilities.
Brief walking meditation instruction will be offered. Most hours will consist of a 20 minute walking meditation session and a 40 minute seated guided meditation session. The walking meditation sessions will serve to help integrate the previous guided meditation session. Alternatively this 20 minute session can be used to journal or to take a break.
There will be a lot of time for Q&A and spot coaching
We will be doing deep work on this retreat. For that reason please feel free to take a break at any point.
We will begin the retreat with a guided meditation on forgiveness . We’ll end the retreat with a guided meditation on the development of the positive mental states of health pride, generosity, serenity, and joy.
Who this retreat is for
If you have struggled with
- Excessive self-sacrifice in your relationships
- Boundary setting
- Self Agency
- Follow through on projects, tasks, and explorations
- Clear sense of self
By the end of the day long retreat you will have
- A better sense for the importance of your personal explorations as a source for meaning in your life and more clarity on how to proceed in life towards those explorations and goals.
- A basic understanding of attachment theory, know the importance of attachment repair and how to start doing it.
- A full day of attachment repair meditation that will start moving you towards a secure attachment conditioning and a greater ability to do self-development and explore what is personally meaningful to you.
- A very effective way to do emotional regulation on the spot in your daily life with ‘micro-hits’ of IPF.
- Greater understanding and compassion for psychological problems and vulnerabilities that effect yours and others.
- Less blame of self or others.
- A sense of camaraderie as a result of seeing how our psychological difficulties are rooted in common experiences that affect us all.
- Less identification with your psychological maladies and quirks (ego-distonia with your maladaptive schemas).
- A better ability to observe your mind with meta-cognitive awareness as a result of the mentalization exercises peppered through the guided meditations.
- Better understanding of your own relationship shortcomings and how to remedy them.
- A more coherent understanding of the role your childhood experiences had in producing your adult personality.
- Better appreciation for the importance and value of interpersonal collaboration generally and especially as it relates to supporting you do the explorations that.
Event Schedule (EST – New York)
|10:00 AM||Welcome, orientation, & guided forgiveness meditation||20 mins|
|10:20 AM||Basic psycho-education on attachment theory, schema theory with emphasis on exploration and self development.||1 hour|
|11:20 AM||Guided IPF||40 mins|
|12:00 PM||Instruction on walking meditation & walking meditation||30 mins|
|12:30 PM||Guided meditation dependency and incompetence||40 mins|
|1:10 AM||Walking meditation or general break||20 mins|
|1:30 PM||Lunch Break||50 mins|
|2:20 PM||Guided meditation to work through the sense of failure||40 mins|
|3:00 PM||Walking meditation or general break||20 mins|
|3:20 PM||Guided meditation to work through vulnerability to harm||40 mins|
|4:00 PM||Walking meditation or general break||20 mins|
|4:20 PM||Guided meditation to work through enmeshment with others||40 mins|
|5:00 PM||Walking meditation or general break||20 mins|
|5:20 PM||Guided Meditation to develop Positive states||40 mins|
|6:00 PM||Final Q&A & wrap up.||30 mins|